FDA Warns of Serious Side Effects Associated with Fluoroquinolone Drugs

FDA is advising there may be serious and potentially permanent side effects associated with taking fluoroquinolone antibacterial drugs consistently.

FDA is advising that the serious side effects associated with fluoroquinolone antibacterial drugs may outweigh the benefits for patients with sinusitis, bronchitis, and uncomplicated urinary tract infections, the agency said in a May 12, 2016 safety announcement. FDA says treatment with fluoroquinolone should be reserved for those with no alternative treatment options. An FDA safety review of the drugs has shown that, when used consistently, fluoroquinolones may be associated with disabling, and potentially permanent side effects involving the tendons, muscles, joints, nerves, and central nervous system.

FDA will now require fluoroquinolone’s labels be updated with the new safety information, the agency said in a safety announcement. FDA previously released safety warnings about the safety of fluoroquinolones in 2008 and 2013. In July 2008, FDA warned that patients taking fluoroquinolones may be at an increased risk for tendinitis and tendon rupture. The agency released an additional statement in August 2013, saying that the fluoroquinolones may cause peripheral neuropathy, or severe, potentially permanent, nerve damage.

Source: FDA